Tennessee, 2001

Damaging Wind in Tennessee, June 14, 2001

June 14, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$14,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 8:20 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 8:20 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUN 14 2001

SATELLITE SHOWS AN AXIS OF CONVECTION FROM SOUTHWEST NORTH CAROLINA
TO SOUTHEAST KENTUCKY.  THIS AXIS IS ASSOCIATED WITH A WEAK SHEAR
AXIS OVER THE SOUTHERN APPALACHIANS WHICH IS PROGGED BY BOTH THE
MESO-ETA AND RUC MODEL TO REMAIN IN PLACE FOR THIS AFTERNOON AND
EVENING.  BNA SOUNDING SHOWS THE AIRMASS OVER THE TENNESSEE VALLEY
IS ALREADY MODERATELY UNSTABLE WITH CAPES OF 2000-2500 J/KG WITH
LIFTED INDICES OF -5.  ALSO...K INDICES OF 32-34 WITH PWS NEAR 1.5
INCHES...SO VERY MOIST AIRMASS AS WELL.

AGREE WITH MIDNIGHT SHIFT FORECASTER THAT SCATTERED CONVECTION IS
ANTICIPATED LATER TODAY. WILL CHANGE WORDING TO REFLECT MORE OF
A COVERAGE TERM IN THE FORECAST. ALSO...HAVE ISSUED A SPS SHOWING
THE POTENTIAL OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING.  GIVE THE PWS AND SOME MID-LEVEL DRY AIR...DAMAGING
DOWNBURST WINDS WILL BE A CONCERN. ALSO...GSP ALREADY HAD A REPORT
OF DIME SIZE HAIL IN SOUTHWEST NORTH CAROLINA...SO MARGINAL HAIL
WILL BE A THREAT.

GIVEN THE HIGH MOISTURE CONTENT AND EXPECTED SLOW STORM MOTION...
LOCALIZED TORRENTIAL RAINS AND FLASH FLOODING WILL BE A CONCERN
AS WELL.

CURRENT TEMPERATURE FORECAST LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, Jun 14, 7:56 AM EST, 4 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
856 AM EDT THU JUN 14 2001

...ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS...
HAIL AND TORRENTIAL RAINS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A WEAK UPPER UPPER LEVEL DISTURBANCE WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING HELPING TO FOCUS THE
VERY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION.  SCATTERED
THUNDERSTORMS WILL DEVELOP AND INTENSIFY THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
WITH ISOLATED STORMS POSSIBLY BECOMING SEVERE.  THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP
TO DIME SIZE AND TORRENTIAL RAINS.

THE HEAVY RAINS MAY PRODUCE LOCALIZED PONDING OF LOW LYING AREAS
AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOlUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Jun 14, 9:11 AM EST, 3 hours 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-142100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT THU JUN 14 2001

...ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS...
HAIL AND TORRENTIAL RAINS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A WEAK UPPER LEVEL DISTURBANCE WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING HELPING TO FOCUS THE
VERY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION.  SCATTERED
THUNDERSTORMS WILL DEVELOP AND INTENSIFY THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
WITH ISOLATED STORMS POSSIBLY BECOMING SEVERE.  THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP
TO DIME SIZE AND TORRENTIAL RAINS.

THE HEAVY RAINS MAY PRODUCE LOCALIZED PONDING OF LOW LYING AREAS
AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 14, 12:40 PM EST
Where
Morgan County, Wartburg
Crop damage
$14,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -84.600

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251868.